Wisconsin, 2005

Flooding in Wisconsin, February 15 to 19, 2005

February 15 to 19, 2005 · NWS MKX · 2 events in 2 counties and zones

Widespread flooding of rivers and streams occurred over Green and Rock Counties for several days in mid-February. To prevent motorists from crossing flooded bridges, law enforcement officials closed several bridges on county roads during the period of Feb 15th through the 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Widespread flooding of rivers and streams occurred over Green and Rock Counties for several days in mid-February. To prevent motorists from crossing flooded bridges, law enforcement officials closed several bridges on county roads during the period of Feb 15th through the 19th. Some minor shoulder gravel washouts were noted on some roads in both counties. The flooding resulted from above normal temperatures, snowmelt, and rain. Warm temperatures were noted February 1-7 and February 11-15 and widespread rains of 0.50 to .075 inches fell on February 13th. Consequently, a snowcover of 5 to 10 inches at the beginning of the month melted down to a trace by the 15th, and water levels rose to above flood stages on most rivers and streams in Green and Rock Counties. The Pecatonica River at Martintown in southwest Green County rose above its 13.5 foot flood stage at 2100CST on February 15th, crested at 16.1 feet at 0330CST on the 17th, and fell below flood stage at 1730CST on the 19th. Many other rivers and streams across south-central and southeast Wisconsin rose over flood stage by 1/2 to 1.5 feet above flood stage (minor flooding), but no damage was noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 15, 3:00 PM CST, 6 hours earlier.

Area forecast discussion, Feb 15, 3:00 PM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CST TUE FEB 15 2005

.DISCUSSION...FORECAST FOCUS ON QUIET WEATHER PATTERN INTO WEEKEND.

IN THE SHORT TERM...ETA/RUC/NGM/GFS PROGS STILL HANGING ON TO CHANCY
LIGHT SNOW FOR SOUTHEAST CORNER OF CWA FOR EVENING HOURS. TIME CROSS
SECTIONS SHOW BEST UPWARD VERTICAL MOTION FIELDS IN MID AND UPPER
LEVELS WITH DRY LOW LEVEL AIRMASS. THIS IS REFLECTED IN CURRENT CLOUD
HEIGHTS AND SURFACE TEMPERATURE/DEW POINT SPREAD. HOWEVER IR
SATELLITE LOOP SHOWING COOLING CLOUD TOPS MOVING TOWARD CWA AHEAD OF
TIGHT 500 MILLIBAR PATTERN. SO WILL KEEP CHANCY EVENING PRECIPITATION
GOING FOR FAR SOUTHEAST CORNER UNTIL MISSOURI LOW PASSES INTO OHIO
VALLEY.

IN THE LONG TERM...THEN ALL PROGS IN CLOSE AGREEMENT WITH BUILDING
HIGH PRESSURE OVER NATION/S MIDSECTION. CWA TO REMAIN IN LOW LEVEL
NORTHWEST FLOW WITH PROGS HINTING AT MINOR TROFS PASSING THROUGH. BUT
AIRMASS SHOULD REMAIN STABLE AND DRY ENOUGH THROUGH FRIDAY. ETA/GFS
THEN DEPICT DECENT WARM ADVECTION AS HIGH PASSES TO THE SOUTH AND IN
ADVANCE OF TROF APPROACHING FROM SOUTHERN CANADA.

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

ZAJDEL
Hazardous weather outlook, Feb 15, 4:36 AM CST, 16 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
436 AM CST TUE FEB 15 2005

WIZ046-047-051-052-056>060-062>072-161050-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
436 AM CST TUE FEB 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MINOR FLOODING WILL CONTINUE ON SOME RIVERS AND STREAMS ACROSS SOUTH
CENTRAL AND SOUTHEAST WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MINOR FLOODING WILL CONTINUE ON SOME RIVERS AND STREAMS ACROSS SOUTH
CENTRAL AND SOUTHEAST WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DAVIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Green

When
February 15, 9:00 PM CST to February 19, 5:30 PM CST
Where
Green forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Flood, Rock

When
February 15, 9:00 PM CST to February 19, 5:30 PM CST
Where
Rock forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.367, -89.700

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437297, 5437298.